Valium is the brand name for the anti-anxiety medication diazepam. The Food and Drug Administration recommends use of diazepam as a short-term treatment for anxiety. Because Valium is a short-term use drug, most people do not gain weight with this medication. If the medication is used for longer than four weeks, the side effects of lethargy and depression may contribute to considerable weight gain.
Side effects of Valium that contribute to weight gain are sleepiness and lethargy. You may be too tired to participate in your normal exercise routine during the course of treatment. The FDA recommends treatment with Valium for up to four months; four months of inactivity can result in weight gain.
Consider using as little Valium as possible. Your doctor may prescribe two 10 mg doses a day. You may find that you are feeling too sleepy at such a high dose. Ask your doctor about lowering your dosage to feel more active. You may also consider taking only taking Valium when you feel overly anxious as a rescue medication. Taking Valium in this manner will minimize side effects that may contribute to weight gain.
Eat healthy foods in moderation while you are taking Valium to avoid weight gain. Snack on foods that are high in vitamins and low in calories, such as carrots and celery. Avoid salty foods and drink eight glasses of water a day to reduce water weight. Keep in mind that some foods can increase anxiety levels. Caffeine, alcohol, and meat treated with hormones can cause or exacerbate anxiety. Magnesium deficiency can cause anxiety.
Ask your doctor about other anxiety medications for long-term use. Valium belongs to a class of highly addictive drugs called benzodiazepines. Tricyclic antidepressants and selective serotonin-reuptake inhibitors (SSRIs) are often prescribed to treat anxiety and are notorious for their weight gaining properties. Beta-blockers do not cause weight gain, sleepiness, lethargy or addiction. However, beta-blocker medications are used to control the heart rate and may cause other symptoms such as low blood pressure.
Dependence may be an issue if you have already gained weight after starting Valium. If you have been taking Valium for longer than four weeks, it is imperative that you wean yourself from the medication under your doctor's guidance. This must be done slowly to avoid withdrawal symptoms that can include panic attacks, anxiety, insomnia and seizures. You can resume your exercise regimen once you are Valium-free. You may find that the endorphins released during exercise reduce anxiety levels better than any medication.